Alert archive / Arizona / Blowing Dust Advisories in 2021
Blowing Dust Advisory 12, NWS Tucson, AZ
NWS Tucson, AZ issued this blowing dust advisory at Dec 14, 2021, 3:41 AM MST for Pinal County, Arizona. It took effect at Dec 14, 2021, 2:00 PM MST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2021, 3:41 AM MST (10:41 UTC)
- In effect from
- Dec 14, 2021, 2:00 PM MST
- Expired
- Dec 15, 2021, 5:00 AM MST
- In force
- 15 hr
- Issued by
- NWS Tucson, AZ
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 10.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3194 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
549 WWUS75 KTWC 141041 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 341 AM MST Tue Dec 14 2021 AZZ507-513-142100- /O.CON.KTWC.HW.W.0002.211214T2100Z-211215T1200Z/ Upper San Pedro River Valley- Dragoon and Mule and Huachuca and Santa Rita Mountains- Including the cities of Sierra Vista and Canelo Hills 341 AM MST Tue Dec 14 2021 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM MST WEDNESDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. Strongest winds will be just east of the Huachuca Mountains and mainly along and west of Highways 90 and 92. * WHERE...Eastern slopes of the Huachuca Mountains and along and west of Highway 90 and 92, including Sierra Vista. * WHEN...From 2 PM Tuesday to 5 AM MST Wednesday. Strongest winds expected 8 PM Tuesday until 5 AM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are likely. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ AZZ505-142100- /O.NEW.KTWC.DU.Y.0012.211214T2100Z-211215T1200Z/ /O.CON.KTWC.WI.Y.0009.211214T2100Z-211215T1200Z/ South Central Pinal County- Including the city of Picacho Peak State Park 341 AM MST Tue Dec 14 2021 ...BLOWING DUST ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM MST WEDNESDAY... ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM MST WEDNESDAY... * WHAT...For the Blowing Dust Advisory, visibility between one quarter mile and one mile in blowing dust expected. For the Wind Advisory, southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...South Central Pinal County including Interstate 10 between mile marker 208 and mile marker 232. * WHEN...From 2 PM this afternoon to 5 AM MST Wednesday. * IMPACTS...Hazardous driving conditions due to reduced visibility. Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should not drive into an area of blowing dust. Remember, Pull Aside, Stay Alive. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ501>504-506-508>512-514-515-142100- /O.CON.KTWC.WI.Y.0009.211214T2100Z-211215T1200Z/ Western Pima County-Tohono O'odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- Southeast Pinal County-Eastern Cochise County below 5000 feet- Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Mammoth, Oracle, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Mount Lemmon, and Summerhaven 341 AM MST Tue Dec 14 2021 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM MST WEDNESDAY... * WHAT...South to southwest winds 20 to 30 mph with gusts up to 50 mph expected. Isolated stronger wind gusts are likely in the mountains and for some valley locations in heavier rain showers along the cold front. * WHERE...Most of southeast Arizona. * WHEN...From 2 PM Tuesday to 5 AM MST Wednesday. Western and central Pima Counties will see the strongest winds late Tuesday afternoon and early evening. Central Pima, Pinal, and Santa Cruz Counties from early Tuesday evening through very early Wednesday morning. Greenlee, Graham, and Cochise Counties generally around midnight through Wednesday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust may reduce visibilities suddenly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
212 WWUS75 KTWC 142012 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 112 PM MST Tue Dec 14 2021 AZZ507-513-151200- /O.CON.KTWC.HW.W.0002.211214T2100Z-211215T1200Z/ Upper San Pedro River Valley- Dragoon and Mule and Huachuca and Santa Rita Mountains- Including the cities of Sierra Vista and Canelo Hills 112 PM MST Tue Dec 14 2021 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. Strongest winds will be just east of the Huachuca Mountains and mainly along and west of Highways 90 and 92. * WHERE...Eastern slopes of the Huachuca Mountains and along and west of Highway 90 and 92, including Sierra Vista. * WHEN...Through 5 AM MST Wednesday. Strongest winds expected 8 PM Tuesday until 5 AM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are likely. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ AZZ505-151200- /O.CON.KTWC.DU.Y.0012.211214T2100Z-211215T1200Z/ /O.CON.KTWC.WI.Y.0009.211214T2100Z-211215T1200Z/ South Central Pinal County- Including the city of Picacho Peak State Park 112 PM MST Tue Dec 14 2021 ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY... * WHAT...For the Blowing Dust Advisory, visibility between one quarter mile and one mile in blowing dust expected. For the Wind Advisory, southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...South Central Pinal County including Interstate 10 between mile marker 208 and mile marker 232. * WHEN...Through 5 AM MST Wednesday. * IMPACTS...Hazardous driving conditions due to reduced visibility. Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should not drive into an area of blowing dust. Remember, Pull Aside, Stay Alive. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ501>504-506-508>512-514-515-151200- /O.CON.KTWC.WI.Y.0009.211214T2100Z-211215T1200Z/ Western Pima County-Tohono O'odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- Southeast Pinal County-Eastern Cochise County below 5000 feet- Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Mammoth, Oracle, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Mount Lemmon, and Summerhaven 112 PM MST Tue Dec 14 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY... * WHAT...South to southwest winds 20 to 30 mph with gusts up to 50 mph expected. Isolated stronger wind gusts are likely in the mountains and for some valley locations in heavier rain showers along the cold front. * WHERE...Most of southeast Arizona. * WHEN...Through 5 AM MST Wednesday. Western and central Pima Counties will see the strongest winds late Tuesday afternoon and early evening. Central Pima, Pinal, and Santa Cruz Counties from early Tuesday evening through very early Wednesday morning. Greenlee, Graham, and Cochise Counties generally around midnight through Wednesday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust may reduce visibilities suddenly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
809 WWUS75 KTWC 151155 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 455 AM MST Wed Dec 15 2021 AZZ507-513-151300- /O.EXP.KTWC.HW.W.0002.000000T0000Z-211215T1200Z/ Upper San Pedro River Valley- Dragoon and Mule and Huachuca and Santa Rita Mountains- Including the cities of Sierra Vista and Canelo Hills 455 AM MST Wed Dec 15 2021 ...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... Winds have subsided below warning levels and therefore the High Wind Warning has been allowed to expire. Gusts up to near 40 mph will still be possible early this morning. $$ AZZ505-151300- /O.EXP.KTWC.DU.Y.0012.000000T0000Z-211215T1200Z/ /O.EXP.KTWC.WI.Y.0009.000000T0000Z-211215T1200Z/ South Central Pinal County- Including the city of Picacho Peak State Park 455 AM MST Wed Dec 15 2021 ...BLOWING DUST ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... ...WIND ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... Winds have subsided below advisory levels and therefore the Wind Advisory has been allowed to expire. $$ AZZ501>504-506-514-515-151300- /O.EXP.KTWC.WI.Y.0009.000000T0000Z-211215T1200Z/ Western Pima County-Tohono O'odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- Southeast Pinal County-Catalina and Rincon Mountains- Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Mammoth, Oracle, Mount Lemmon, and Summerhaven 455 AM MST Wed Dec 15 2021 ...WIND ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... Winds have subsided below advisory levels and therefore the Wind Advisory has been allowed to expire. Wind gusts of 20 to 30 mph will still be possible early this morning. $$ AZZ508>512-151500- /O.EXT.KTWC.WI.Y.0009.000000T0000Z-211215T1500Z/ Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Including the cities of Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, and Chiricahua NM 455 AM MST Wed Dec 15 2021 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...South to southwest winds 20 to 30 mph with gusts over 40 mph expected. Isolated stronger wind gusts are likely in the mountains and for some valley locations. * WHERE...Graham County, Greenlee County, and eastern Cochise County. * WHEN...Until 8 AM MST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this blowing dust advisory went out at Dec 13, 7:12 PM MST, 8 hours 29 minutes earlier.
Area forecast discussion, Dec 13, 7:12 PM MST, 8 hours 29 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 712 PM MST Mon Dec 13 2021 .SYNOPSIS...Dry and warm conditions will continue into the evening hours tonight. A weather pattern change will then begin late this evening through Wednesday, as a strong weather system moves across the region. This will lead to increased chances for showers as well as windy conditions. A noticeable cool down will occur behind the system on Wednesday, with near normal temperatures Thursday through the weekend. && .DISCUSSION UPDATE...The forecast was updated as new guidance started to trickle in this evening. Decided to issue a Wind Advisory for all of SEAZ outside of issuing a High Wind Warning for downslope areas around Sierra Vista. For the High Wind Warning, this was issued based on higher guidance observed in the HRRR/HREF/WRFGFS strongly hinting at some robust mountain wave and downslope wind activity. GFS bufr soundings have a strong inversion near mountain-top level over the Huachuca Mts, which can deflect and increase strong winds surfacing on the eastern slopes to roughly Highway 90/92. The wind direction is also perpendicular to the mountain range, further supporting the issuance of a High Wind Warning. Would not be shocked to see some gusts approaching 65 mph with sustained winds around 40 mph possible. This can bring down trees and powerlines. Power outages are possible. Regarding the Wind Advisory, there will be gusty to locally windy conditions late Tuesday afternoon. However the advisory was primarily issued for the passage of the strong cold front. 850/700mb wind are running 3-4 standard deviations above normal with other indicators lending to the issuance. Average wind speeds in the valleys should be 15-25 mph with gusts around 35 mph. However right along the front, potential exists for wind gusts approaching 50 mph. Some locations in the mountains or valleys with heavier showers could see winds briefly in excess of 50 mph as the front moves through. Winds will gradually diminish from west to east. Western Pima County should see the strongest winds in the late afternoon and evening. Tucson Metro, Santa Cruz, and SE Pinal Counties likely late evening until shortly after midnight. Cochise, Graham, and Greenlee will see the strongest winds from midnight until mid morning Wednesday. No other updated were made to the forecast and remains on track. && .PREV DISCUSSION... /issued 217 PM MST Mon Dec 13 2021/ The large scale pattern has a large upper low off the Pacific Northwest coast and associated trough digging southward off the west coast. Across southeast Arizona, increasing cirrus clouds prevailed with increasing southwest flow aloft. High temperatures today will top out 5-9 degrees above normal, which translates into lower to mid 70s from Tucson westward and in the mid to upper 60s in the valleys east of Tucson. By tonight and Tuesday, a weak disturbance currently located west of the Baja spur will move northeastward within the southwesterly flow aloft ahead of the main trough to our west and across southeast Arizona. This will result in increasing moisture levels, with isolated to scattered showers late tonight into Tuesday. Shower chances continue into Tuesday afternoon, but will be focused east of Tucson as the disturbance exits to our northeast. The deterministic solutions/ensembles vary greatly with this feature and confidence remains low regarding QPF amounts in specific locations. Given the subtropical origins of this system, snow levels will remain at or above mountain peaks. High temperatures remain above normal across southeast Arizona on Tuesday, with highs topping out 5-9 degrees above normal even with considerable clouds across the forecast area. For Tuesday night and Wednesday, breezy winds develop late Tuesday afternoon, with breezy to locally windy conditions Tuesday night into early Wednesday as the gradient tightens and the trough shifts eastward across the Intermountain West. The strongest winds for southeast Arizona will occur over an approximately 3-hour window right ahead of and along the trough axis/cold front as it pushes from west to east across the forecast area. The latest guidance numbers generally keep wind speeds below advisory levels for our forecast area. The exceptions may be in the mountains and in the Sierra Vista/Fort Huachuca area, where gusts as high as 45 mph could occur late Tuesday night and/or early Wednesday morning. This frontal boundary will also bring a second round of precipitation to the area. The precipitation is expected to move into western Pima County Tuesday evening, exiting eastern portions of southeast Arizona by late Wednesday morning. Precipitation amounts will be on the light side, with 0.1"-0.3" for valley locations, mainly from Tucson and locations north/northeast of Tucson. Snow levels start off near 9.5k ft Tuesday night, but lower to around 6k feet by mid morning Wednesday, with 1-3 inches of snowfall possible above the 7k foot level. Most of the precipitation in the mountains will be rain as the colder air does not arrive until the system is beginning to exit the region. Liquid precipitation accumulations in the mountains will generally range between 0.50"-1.0". High temperatures will top out in the mid 50s to lower 60s for valley locations across southeast Arizona on Wednesday. Cool temperatures are expected Thursday morning in the wake of this system, with morning lows generally in the mid to upper 30s, although mid to upper 20s can be expected in the typical cold spots such as the Canelo Hills of Santa Cruz County and the Sulphur Springs Valley of Cochise County. Dry conditions and near normal high temperatures return Thursday afternoon and Friday with nearly zonal flow in place. The deterministic models/ensembles have backed off the potential for a system this weekend, although they do have weak troughing in place across the desert southwest. At this time, the main focus for any shower development this weekend appears to have shifted east into New Mexico and west Texas. Expect a continuation of near normal temperatures Saturday and Sunday, with just a very slight chance of showers along the New Mexico state line. && .AVIATION...Valid through 15/00Z. VFR conditions with SCT-BKN clouds AOA 20k ft MSL thru the rest of the afternoon, then becoming BKN-OVC and lowering to 8K-14k ft MSL through the remainder of the forecast period. Isolated -SHRA will develop mainly aft 14/06Z through about 14/15Z, though VFR conditions should prevail. SFC wind less than 10 kts through early Tuesday morning then winds increase out of the south/southwest 15-20 kts after 14/18Z. Aviation not updated for TAF amendments. && .FIRE WEATHER...There will be a chance of showers and high elevation snow tonight into Wednesday morning. Otherwise, dry conditions are expected. High temperatures will be at above normal levels through Tuesday, cooling to below normal levels on Wednesday, and then moderating to seasonable levels the latter half of the week into next weekend. 20-foot winds will be breezy to locally windy Tuesday afternoon through Wednesday. Sustained wind speeds will generally be 15-25 mph with slightly higher speeds in the mountains and Sierra Vista area. Expect the strongest winds Tuesday night. After Wednesday winds will be less than 15 mph. Overnight RH recoveries will be good to excellent through the forecast period. && .TWC WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 2 PM Tuesday to 5 AM MST Wednesday for AZZ507-513. Wind Advisory from 2 PM Tuesday to 5 AM MST Wednesday for AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 6:22 PM MST | High Wind Warning | TWC | Cochise, Graham, Pima, Santa Cruz | 35 hr |
| Dec 13, 6:22 PM MST | Wind Advisory | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 38 hr |
Nearby
Blowing Dust Advisories in Arizona, 2021Every blowing dust advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.